Alert archive / Kentucky / Special Weather Statements in 2011

Special Weather Statement, NWS Louisville, KY

August 5, 2011Green County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 5, 2011, 5:03 PM CDT for Green County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2011, 5:03 PM CDT (22:03 UTC)
Expired
Aug 5, 2011, 5:30 PM CDT
In force
27 min
Issued by
NWS Louisville, KY

County Green County, KY

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WWUS83 KLMK 052203
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT FRI AUG 5 2011

KYZ064-076-052230-
GREEN-METCALF-
503 PM CDT FRI AUG 5 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL 
HAIL...AND 50 MPH WINDS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF MUNFORDVILLE...MOVING 
EAST AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...PEA SIZED HAIL...AND STRONG 
GUSTY WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL IMPACT...
  CRAILHOPE AND NODE...
  LITTLE BARREN AND CENTER...
  PIERCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3711 8576 3712 8578 3714 8578 3717 8574
      3719 8568 3723 8568 3725 8565 3711 8556
      3707 8576
TIME...MOT...LOC 2202Z 249DEG 10KT 3715 8571

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:32 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 2:32 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT FRI AUG 5 2011

.SHORT TERM (TONIGHT AND SATURDAY)...

AFTERNOON SATELLITE IMAGERY AND OBSERVATIONS REVEAL PARTLY CLOUDY
SKIES ACROSS MUCH OF SOUTHERN INDIANA AND CENTRAL KENTUCKY.  SKIES
HAVE STARTED TO PARTIALLY CLEAR ACROSS SOUTHERN KENTUCKY WHICH HAS
ALLOWED TEMPERATURES TO SPIKE UPWARD IN THE LAST COUPLE OF HOURS.
TEMPERATURES WERE GENERALLY IN THE UPPER 80S IN THE NORTH WITH UPPER
80S AND LOWER 90S ACROSS THE SOUTH.  RADAR INDICATED SOME SCATTERED
SHOWERS AND STORMS MOVING THROUGH PORTIONS OF SOUTHERN INDIANA WITH
MORE A MORE CONCENTRATED AREA OF STORMS JUST EAST OF THE ST. LOUIS
METRO AREA.  ISOLATED SHOWERS/STORMS WILL LIKELY DEVELOP IN AREAS
THAT GET A BIT MORE SUN THIS AFTERNOON AND TEMPERATURES MAY RISE
ANOTHER DEGREE OR SO IN THE NEXT COUPLE OF HOURS BEFORE SLIDING BACK
INTO THE UPPER 80S THIS EVENING.

FOR THIS EVENING/TONIGHT...CONSENSUS OF BOTH DETERMINISTIC AND
ENSEMBLE MODELS ARE IN PRETTY GOOD AGREEMENT WITH BRINGING A
MID-LEVEL VORT THROUGH THE REGION.  THIS FEATURE IS STILL TO OUR
WEST/NORTHWEST AND IS DRIVING THE ONGOING CONVECTION ACROSS EASTERN
MO AND WEST-CENTRAL SOUTHERN ILLINOIS.  EXPECT THIS CONVECTION TO
HEAD EASTWARD INTO THE REGION...BUT FEEL THAT IT MAY DECREASE IN
INTENSITY AS IT HEADS EAST INTO A SLIGHTLY MORE STABLE AIRMASS.
FEEL THAT BEST CHANCES THIS EVENING FOR STORMS WILL ACROSS THE
SOUTHERN/SOUTHWEST PORTIONS OF THE CWA WITH LESSER CHANCES
ELSEWHERE.  LEAST LIKELY AREAS OF RAIN CHANCES WOULD BE ACROSS THE
EAST AND FAR NORTHEASTERN SECTIONS.  CONVECTION WILL LIKELY DIMINISH
OVERNIGHT WITH THE LOSS OF HEATING AND TEMPERATURES WILL COOL INTO
THE LOWER-MID 70S.

FOR SATURDAY...MID-LEVEL WAVE SHOULD BE EAST/NORTHEAST OF THE REGION
BY SATURDAY MORNING AND WE'LL LIKELY SEE A BIT OF BREAK IN
PRECIPITATION DURING THE MORNING HOURS.  HOWEVER...COMBINATION OF A
WEAK SURFACE WAVE AND LEFT OVER MESOSCALE BOUNDARIES WITHIN AN
UNSTABLE AIRMASS WILL LIKELY LEAD TO SCATTERED SHOWER/STORM
DEVELOPMENT ONCE AGAIN.  ENSEMBLE MEANS AND ENSEMBLE MOS MEANS STILL
SUGGEST 40-50 POPS AND THIS AGREES WITH THE ONGOING FORECAST.  SOME
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THESE STORMS AS
PRECIPITABLE WATER VALUES ARE EXPECTED TO BE OVER 2 INCHES
THROUGHOUT THE DAY.  AFTERNOON HIGHS WILL WARM INTO THE UPPER 80S
AND LOWER 90S.  DEWPOINTS WILL LIKELY INCREASE A FEW DEGREES INTO
THE MID 70S WHICH WILL MAKE FEEL EVEN MORE MUGGY OUT THERE.  HEAT
INDICES ACROSS THE SOUTH MAY GET CLOSE TO HEAT ADVISORY
CRITERIA...SOMETHING WE'LL NEED TO KEEP AN EYE ON IN SUBSEQUENT
SHIFTS.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

SHALLOW NORTHWEST FLOW ALOFT AND A WEAK SURFACE BOUNDARY ROUGHLY
PARALLEL TO THE FLOW ALOFT WILL REMAIN ACROSS THE OHIO VALLEY
THROUGH THE END OF THE WEEKEND. MODELS CONTINUE TO HAVE TROUBLE WITH
TIMING INDIVIDUAL WAVES...BUT IT APPEARS ANOTHER WAVE WILL PASS
THROUGH THE REGION SUNDAY. WITH THE SURFACE BOUNDARY TO OUR NORTH
AND A PASSING WAVE...THE FORECAST AREA WILL BE IN A RELATIVELY
UNSTABLE AND MOIST ATMOSPHERE. SO...WILL KEEP CHANCE POPS SUNDAY
WITH A SLIGHT CHANCE SUNDAY NIGHT WITH THE POSSIBILITY THAT SHOWERS
AND THUNDERSTORMS MAY LINGER. HIGH TEMPERATURES SUNDAY SHOULD REACH
THE LOWER 90S. OVERNIGHT LOWS IN THE LOW TO MID 70S ARE EXPECTED.

ONLY SMALL CHANCES OF A SHOWER OR THUNDERSTORM WILL EXIST MONDAY AS
THE WEAK FRONT DOES NOT HAVE AS MUCH MOISTURE TO WORK WITH. WILL
KEEP POPS MAINLY ACROSS THE SOUTHERN FORECAST AREA. THE WEAK FRONTAL
BOUNDARY LOOKS TO PUSH THROUGH THE FORECAST AREA TUESDAY AS ANOTHER
AND MORE POTENT SHORTWAVE SWINGS THROUGH THE REGION. THIS SHOULD
BRING COOLER AIR TO THE REGION AND PUSH HIGHS DOWN IN THE MID AND
UPPER 80S THROUGH THE END OF THE WORK WEEK. HOWEVER...WITH THE
PASSAGE OF THIS WAVE...WILL HAVE ANOTHER CHANCE OF SCATTERED
THUNDERSTORMS TUESDAY INTO WEDNESDAY. WILL LEAVE THURSDAY AND FRIDAY
DRY FOR NOW DUE TO MODEL UNCERTAINTY/ENSEMBLE SPREAD. HOWEVER...THE
ECMWF...GFS AND NAEFS INDICATE THE POTENTIAL FOR ANOTHER ROUND OF
THUNDERSTORMS THURSDAY AS ANOTHER SHORTWAVE PASSES THROUGH THE
REGION. MAY NEED TO ADD POPS TO FUTURE FORECASTS IF MODELS CONTINUE
TO ILLUSTRATE THIS SOLUTION.

AS FOR TEMPERATURES...HIGHS IN THE UPPER 80S AND LOW 90S CAN BE
EXPECTED MONDAY. THEN...WITH THE FRONTAL BOUNDARY TO OUR
SOUTH...EXPECT GENERALLY MID TO UPPER 80S FOR THE REMAINDER OF THE
WORK WEEK. OVERNIGHT LOWS WILL ALSO TREND COOLER EACH NIGHT FROM
AROUND 70 MONDAY NIGHT TO GENERALLY THE MID 60S THURSDAY NIGHT.

&&

.AVIATION (18Z TAF ISSUANCE)...

EXTENSIVE MID-LEVEL CLOUDINESS HAS KEPT INSTABILITY AT BAY THIS
MORNING AND EARLY THIS AFTERNOON.  THE MID-LEVEL CLOUDINESS IS
STARTING TO MIX OUT A BIT AND SOME SUN IS PEEKING THROUGH.  AS THE
AFTERNOON WEARS ON...DIFFERENTIAL HEATING WILL LIKELY LEAD TO
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING.  COVERAGE IS NOT
EXPECTED TO BE OVERLY LARGE...BUT WILL BE CARRYING VCSH WITH CB
CLOUD GROUPS IN THE TAFS THROUGH THE AFTERNOON AS COVERAGE IS A BIT
UNCERTAIN AT THIS TIME.

ANY AFTERNOON/EVENING STORM ACTIVITY IS EXPECTED TO DIMINISH WITH
THE SETTING SUN WITH PARTLY CLOUDY SKIES EXPECTED OVERNIGHT.  VFR
CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE FORECAST
PERIOD AT THE TERMINALS.  HOWEVER A BRIEF WINDOW OF MVFR VSBYS AT
KLEX WILL BE BE POSSIBLE BETWEEN 06/09-12Z.  SFC WINDS WILL BE LIGHT
AND VARIABLE THIS AFTERNOON AND OVERNIGHT...WITH A LIGHT
SOUTHWESTERLY COMPONENT TAKING OVER BY SATURDAY MORNING.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........MJ
LONG TERM.........MJP
AVIATION..........MJ
Hazardous weather outlook, Aug 5, 2:38 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 PM EDT FRI AUG 5 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
338 PM EDT FRI AUG 5 2011 /238 PM CDT FRI AUG 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT AS A WEAK DISTURBANCE MOVES THROUGH THE REGION. ANY
THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A LOW PRESSURE
SYSTEM AND ANOTHER UPPER LEVEL DISTURBANCE MOVE THROUGH THE AREA. THE
PRIMARY THREATS WITH THESE STORMS WILL BE VERY HEAVY RAINFALL...
EXCESSIVE LIGHTNING AND GUSTY WINDS.

ISOLATED TO SCATTERED THUNDERSTORM CHANCES WILL CONTINUE ON AND
OFF THROUGH SUNDAY AND MONDAY BEFORE A COLD FRONTAL PASSAGE.
ANOTHER FRONT LOOKS TO PASS THROUGH SOMETIME ON TUESDAY OR
WEDNESDAY BRINGING MORE THUNDERSTORM CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJ/MJP

In the hours before

Special weather statement, Aug 5, 4:39 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EDT FRI AUG 5 2011

KYZ074-076-052215-
BARREN-METCALF-
439 PM CDT FRI AUG 5 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
UP TO 50 MPH WINDS AFFECTING BARREN AND METCALFE COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GLASGOW...MOVING EAST AT
25 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL IMPACT...
  HALFWAY AND HISEVILLE...
  PARK AND ECHO...
  SAVOYARD...
  KNOB LICK AND CENTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3708 8595 3718 8570 3718 8569 3704 8560
      3702 8591
TIME...MOT...LOC 2138Z 252DEG 20KT 3707 8584

13
Special weather statement, Aug 5, 5:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT FRI AUG 5 2011

KYZ064-076-052230-
GREEN-METCALF-
503 PM CDT FRI AUG 5 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND 50 MPH WINDS...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF MUNFORDVILLE...MOVING
EAST AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...PEA SIZED HAIL...AND STRONG
GUSTY WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL IMPACT...
  CRAILHOPE AND NODE...
  LITTLE BARREN AND CENTER...
  PIERCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3711 8576 3712 8578 3714 8578 3717 8574
      3719 8568 3723 8568 3725 8565 3711 8556
      3707 8576
TIME...MOT...LOC 2202Z 249DEG 10KT 3715 8571

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:39 PM CDTSpecial Weather StatementLMKMetcalfe36 min

Nearby

Special Weather Statements in Kentucky, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.